Weight loss and trouble swallowing


#1
My mum is in her 70's and has been diagnosed with PD for about a year now and there's been quite a quick decline in her general health, especially her weight. She's lost a lot of weight which is partly down to worry, difficulty swallowing but also the sinemet tablets put her off her food so she now takes the tablets (not the full dosage!) after her meal against the advice of her doctor.

Is the weight loss a common occurrence? I feel it's a catch 22 situation, taking the tablets at the right time puts her off her food but taking them after eating means they have less effect, which means swallowing doesn't become any easier which in turn makes eating less and less appealing. Mum had a good patch when the effects of PD were minimal and this seemed to be when she took the tablets at the right time but she's reverted back and since then her health has been affected. She has nutritional drinks and bars to eat but she never gets through a whole drink or bar a day.

Apart from the medication I think the difficult swallowing must be having quite an effect and so thought finding a vocal coach/therapist could have real benefits all round. Has anybody else found this of use?

Thanks
Richard

#2
i think you need to bring this to the attention of your neurologist. obviously continuous weight loss has only one outcome mathematically.
speech therapists are often used, but taking levodopa after food reduce the amount that gets to the brain.

#3
I was diagnosed just over a year ago but have had an irritating dry cough during meal times for a number of years which I now been told is caused by Parkinson's & indicates a swallowing problem. I have started to see a speech/therapist & am finding it very useful. She has given me many tips to avoid swallowing problems as well as working to strengthen my voice. Think this is an avenue worth exploring for yr Mum. I wish her every luck and a sympathetic therapist.